Alert archive / Idaho / Flash Flood Warnings in 2011

Flash Flood Warning 11, NWS Pocatello, ID

September 16, 2011Clark County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 16, 2011, 4:15 PM MDT for Clark County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2011, 4:15 PM MDT (22:15 UTC)
Expired
Sep 16, 2011, 7:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Clark County, ID

The radar

The Pocatello radar (KSFX), 154 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.3 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WGUS55 KPIH 162215
FFWPIH
IDC033-170115-
/O.NEW.KPIH.FF.W.0011.110916T2215Z-110917T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
415 PM MDT FRI SEP 16 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CLARK COUNTY IN EASTERN IDAHO...

* UNTIL 715 PM MDT

* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 14 MILES SOUTHWEST OF
  HUMPHREY...OR 17 MILES NORTHWEST OF DUBOIS...MOVING EAST AT 10 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   HUMPHREY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4430 11194 4421 11260 4441 11272 4450 11257
      4447 11250 4448 11246 4446 11239 4453 11236
      4457 11229 4457 11223 4454 11220 4455 11213
      4453 11211 4456 11192

$$

DMH
2 follow-up statements
802 
WGUS75 KPIH 162344
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
544 PM MDT FRI SEP 16 2011

IDC033-170115-
/O.CON.KPIH.FF.W.0011.000000T0000Z-110917T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK ID-
544 PM MDT FRI SEP 16 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
NORTHERN CLARK COUNTY...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING. EVEN 
AFTER THE RAINFALL HAS ENDED...FLOODING MAY OCCUR DUE TO DELAYED 
RUNOFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4430 11194 4421 11260 4441 11272 4450 11257
      4447 11250 4448 11246 4446 11239 4453 11236
      4457 11229 4457 11223 4454 11220 4455 11213
      4453 11211 4456 11192

$$

DMH
369 
WGUS75 KPIH 170107
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
707 PM MDT FRI SEP 16 2011

IDC033-170116-
/O.EXP.KPIH.FF.W.0011.000000T0000Z-110917T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK ID-
707 PM MDT FRI SEP 16 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT FOR NORTHERN
CLARK COUNTY...

HEAVY PRECIPITATION HAS ENDED ACROSS THE WARNED AREA. SOME RUNOFF 
MAY STILL OCCUR. DRIVERS ARE URGED TO EXERCISE CAUTION WHILE 
TRAVELING THROUGH LOW LYING AREAS. DO NOT TRY TO DRIVE THROUGH AREAS 
WHERE WATER COVERS THE ROAD.

LAT...LON 4430 11194 4421 11260 4441 11272 4450 11257
      4447 11250 4448 11246 4446 11239 4453 11236
      4457 11229 4457 11223 4454 11220 4455 11213
      4453 11211 4456 11192

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:07 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 16, 2:07 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
207 PM MDT FRI SEP 16 2011

.SHORT TERM...AXIS OF THE UPPER TROUGH MOVING THROUGH SOUTHEAST
IDAHO THIS AFTERNOON. MUCH OF THE CENTRAL MOUNTAINS HAS RECEIVED
.4 TO .5 INCH OF RAIN THE PAST 24 HOURS...IN THE SNAKE PLAIN .1
TO .2 INCH. VERY ISOLATED THUNDERSTORM ACTIVITY HAS POPPED UP
ALMOST EVERYWHERE IN SOUTHEAST IDAHO AT LEAST ONCE TODAY.
CURRENTLY THERE IS A MINOR WAVE MOVING SOUTH TO NORTH THROUGH
LEMHI COUNTY...A SECOND WAVE IN EAST CENTRAL NEVADA AND A THIRD
WAVE OUT NEAR MEDFORD OREGON WHICH THE NAM12 TRACKS RIGHT ALONG
THE SOUTHERN IDAHO BORDER THROUGH SATURDAY MORNING AND COULD BE
RESPONSIBLE FOR ADDITIONAL LIGHTNING STRIKES LATER THIS EVENING.
LINGERING MOISTURE AND A DISTURBANCE CROSSING SOUTHERN ALBERTA
SATURDAY WILL SUPPORT ISOLATED SHOWERS IN THE EASTERN AND SOUTH
CENTRAL HIGHLANDS. SURFACE LOW PRESSURE IN EASTERN WYOMING AND
MONTANA SATURDAY AFTERNOON WILL SUPPORT BREEZY SOUTHWEST WINDS OF
15 TO 20 MPH IN THE UPPER SNAKE PLAIN...BUT SHORT OF ADVISORY
LEVEL. FORECAST AT THE MOMENT IS ALSO JUST SHORT OF LAKE WIND
ADVISORY CRITERIA FOR AMERICAN FALLS RESERVOIR...BUT IT WILL
PROBABLY BE A LITTLE BUMPY ON THE LAKE SATURDAY. PREVIOUS FORECAST
LOW TEMPERATURES FOR SUNDAY MORNING WERE ON THE COOL SIDE. WITH
RAIN TODAY AND HIGHER DEW POINT TEMPERATURES...LOWS WERE RAISED A
COUPLE THREE DEGREES. POTENTIAL FOR FROST IS LESS LIKELY. BY
SATURDAY NIGHT MORE WESTERLY FLOW PATTERN PREVAILS...COULD BE A
STRAY RAIN SHOWER IN THE CENTRAL OR NORTHERN MOUNTAINS.

.LONG TERM...MONDAY...ANOTHER EMBEDDED DISTURBANCE IN WESTERLY
FLOW COULD BRING AN ISOLATED SHOWER TO THE CENTRAL MOUNTAINS.
TUESDAY THROUGH THURSDAY....HIGH PRESSURE RIDGE BECOMES
ESTABLISHED AND TEMPERATURES SHOULD REBOUND TO THE MID AND UPPER
70S. RS

&&

.AVIATION...IFR CEILINGS ASSOCIATED WITH A MODERATE RAINBAND OVER
IDAHO FALLS THIS AFTERNOON WITH SKIES CLEARING AND BECOMING VFR AT
OTHER TERMINALS. KIDA SHOULD BEGIN IMPROVING AROUND MID AFTERNOON AS
THE RAIN CONTINUES EASTWARD. SHOWER DEVELOPMENT MAY BE POSSIBLE
LATER THIS EVENING AROUND THE TERMINALS. HINSBERGER

&&

.FIRE WEATHER...HIGHER HUMIDITIES ABOUND TODAY THANKS TO THE RAIN
RECEIVED OVER THE LAST 24 HOURS. SOME ISOLATED LIGHTNING STRIKES ARE
POSSIBLE THROUGH TONIGHT AS AN UPPER DISTURBANCE SWINGS THROUGH THE
STATE. EXPECT WINDS TO BE GUSTY DURING THE DAY OVER THE WEEKEND AS
HIGH PRESSURE BEGINS MOVING BACK IN. HUMIDITY WILL BE TOO HIGH FOR
RED FLAG CONDITIONS HOWEVER. DRIER WEATHER WILL MOVE INTO THE AREA
NEXT WEEK AS UPPER RIDGING BUILDS IN. TEMPERATURES WILL ALSO RISE
BACK INTO THE UPPER 70S. HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 16, 3:30 AM MDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
330 AM MDT FRI SEP 16 2011

IDZ017>025-031-032-170930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
330 AM MDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A PACIFIC
COLD FRONT WILL SWEEP THROUGH THE REGION THIS MORNING PRODUCING
NUMEROUS SHOWERS...LOCALLY BREEZY CONDITIONS AND COOLER
TEMPERATURES. WIND SPEEDS ARE EXPECTED TO REMAIN AT OR BELOW LAKE
WIND CRITERIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LOCALLY
BREEZY WINDS ARE EXPECTED SATURDAY...PERHAPS STRONG ENOUGH TO PROMPT
A LAKE WIND ADVISORY FOR THE AMERICAN FALLS RESERVOIR. OVERNIGHT
LOWS ARE EXPECTED TO REMAIN ABOVE FREEZING SUNDAY AND MONDAY
MORNING...BUT GARDENING ENTHUSIASTS MAY WANT TO BE PREPARED JUST IN
CASE. THE REMAINDER OF THE WEEK SHOULD BRING MILD LATE SUMMER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 11:28 PM MDTSpecial Weather StatementPIHCassia, Minidoka62 min

Nearby

Flash Flood Warnings in Idaho, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.